Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 1, 2021Adams County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 1, 2021, 12:30 PM MDT for Adams County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 12:30 PM MDT (18:30 UTC)
Expired
Jul 1, 2021, 1:00 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO

County Adams County, CO

The radar

The Denver radar (KFTG), 33 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS85 KBOU 011830
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1230 PM MDT Thu Jul 1 2021
 
COZ043-045-011900-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
1230 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD AND NORTH
CENTRAL ADAMS COUNTIES UNTIL 100 PM MDT...

At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Prospect Valley, or 31 miles southwest of Fort Morgan,
moving south at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Prospect Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3995 10448 4017 10441 4016 10416 3994 10415
TIME...MOT...LOC 1830Z 344DEG 4KT 4005 10432 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 1, 10:45 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 1, 10:45 AM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1045 AM MDT Thu Jul 1 2021

.UPDATE...
Issued at 1024 AM MDT Thu Jul 1 2021

Confidence continues to increase this morning in our heavy
rainfall potential for the rest of the day. The 12z DNR sounding
noted a PWAT of 1.01 inches, with better moisture still streaming
in slowly from the east. Dew points this morning are largely in
the upper 50s to mid 60s, with a 55F dew point noted as far west
as the Red Feather Lakes area. Current satellite also shows partly
cloudy skies over most of the Foothills, which should allow good
surface heating to continue for the next couple of hours. MLCAPE
this morning is already near or above 1000 J/kg and will likely
increase a bit through the afternoon.

Thunderstorms have quickly developed over the past hour or so
across the continental divide, and also along and east of a line
stretching from Kiowa towards New Raymer. Initial storm motions
so far have been very slow, and this will be the concern through
the rest of the day. Given the trends we've seen this morning,
we've opted for a Flash Flood Watch across the Foothills and urban
corridor through 12AM tonight. Very slow moving storms could
produce rainfall rates of 1-1.5 inches per hour, and this would be
a significant concern if a storm or two stalls over one of our
many burn areas. Convection should fill in across the metro by the
early to mid afternoon hours, with flash flooding possible for
the urban/low- lying areas. CAMs continue to suggest one or two
additional rounds of convection will be possible through the
evening hours before the threat gradually comes to an end by
midnight.

&&

.SHORT TERM...(Today and tonight)
Issued at 427 AM MDT Thu Jul 1 2021

Only minor changes to the forecast needed this morning. There will
be a slight increase in low level moisture, and more importantly
there will be a bit more upslope pushing the moisture up against
the mountains. Aloft we'll have a bit more moisture as well as an
area of slightly warmer and wetter air shifts from western
Colorado to the east. The environment will be favorable for storms
to produce heavy rain, with precipitable water ranging from around
0.75 inch west of the Front Range to 1.25 inches on the plains,
and storm motions under 10 knots this afternoon as well as warm
cloud depths of 3-4 thousand feet. However, there are a few
mitigating factors. With the light winds, dynamic forcing is weak
both aloft and at low levels. Mostly cloudy skies and the slight
warming aloft will limit updraft strength. And it does look like
there will be some increase in the westerly flow at 500 mb by this
evening. The combination of this and the alignment of east winds
at low levels should help promote easterly storm motion by this
evening. So these factors add up to a good chance of localized heavy
rain from some of our storms today, but a more limited threat of
flash flooding. The main concern is over our new burn areas where
an hour of heavy rain would be too much and could generate
significant flooding. It's quite possible the first significant
storms over the foothills this afternoon will be stationary at
first and have the strongest updrafts, making the first hour or
two sometime in the afternoon the highest risk time.

Changes for this package include adding cloud cover and increasing
the low PoPs for this morning, though no strong convection is
expected until at least midday. We'll still need to consider a
flash flood watch for the burn areas since the criteria for
getting flooding is so low. We'll make a final call on that this
morning.

.LONG TERM...(Friday through Wednesday)
Issued at 427 AM MDT Thu Jul 1 2021

Conditions Friday will be very similar to those Thursday, just
slightly warmer and drier as a ridge starts building over the
southern Rocky Mountains. Models are showing very similar
instability, with 1000 to 2000 J/kg of MLCAPE focused on the
foothills and adjacent plains where they also show similar
precipitable water values up to around 1 inch, which is near the
90th percentile of sounding climatology for Denver. However, there
should be less upslope flow into the Front Range as surface winds
over the lower elevations start turning more southerly in
response to high pressure to our northeast shifting more to our
east. This should mean less precipitation Friday than Thursday,
both for the foothills and northeast Colorado in general. Still,
the primary concern through the afternoon and evening will again
be possible locally heavy rainfall and potential flash flooding,
especially for the east slopes of the Front Range. Weak flow aloft
will also continue to increase the risk due to slow moving
storms.

Expect more warming and drying through the weekend as the ridge
continues building over the Rockies. Temperatures will be close to
normal on the plains with highs in the upper 80s and lower 90s
and lows in the upper 50s and lower 60. In the high country, highs
will be in the upper 70s and lower 80s and lows in the 40s and
50s. There will be a gradually increasing northwesterly flow aloft
that still remains rather weak with limited impact, though models
are showing some increase of mid level lapse rates and a little
bit of lee troughing. Expect fairly normal summertime convection
with a chance of thunderstorms in the afternoons and evenings.
Increasing flow aloft should mean faster storm motion and decrease
the concern for flash flooding around our burn areas.

Monday still looks to be the warmest, driest day of the period
but not by much. A weak shortwave in the ridge might bring a
little cooling and increase in convection Tuesday, but this
currently looks to be short-lived with the warming trend picking
right back up Wednesday. There is greater uncertainty Wednesday
through the rest of period, and the long term models show very
significant differences in the synoptic situation by Thursday. For
now, it looks like continued ridging with a slow warming trend
and scattered afternoon convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1024 AM MDT Thu Jul 1 2021

Isolated thunderstorms already developing west and east of the
terminals and this coverage expected to increase through the
afternoon. Best chances between 22z and 02z, so a few wind shifts
with gusts of 20 to 30 knots are likely.  Localized IFR
conditions are possible with some of the stronger storms.

&&

.HYDROLOGY...
Issued at 427 AM MDT Thu Jul 1 2021

More moisture is expected over the mountains today, which will
bring an increased risk of flash flooding for the burn areas. Some
of the storms this afternoon could be stationary for an hour or
two, producing 1 to 3 inches of rain in one to two hours before
they begin moving. If this occurs over a burn area, significant
flash flooding is possible. The threat of this is highest in the
Front Range foothills this afternoon. While there is a lesser
threat of such heavy rains in Grand County, there is still a
significant threat of getting a quick inch of rain and flash
flooding. The threat will diminish after 6 PM in Grand County and
after 8 PM on the east slopes. There is also a small risk of flash
flooding in other areas east of the mountains in the late
afternoon and evening as storms will continue to be slow moving.

An elevated flash flooding threat will continue on Friday with
conditions similar to those on Thursday. Convection focused over
the east slopes of the Front Range and slow moving thunderstorms
will mean an increased threat of locally heavy rainfall over the
burn areas. The flash flooding threat should decrease through the
weekend as the pattern gradually turns warmer and drier, but
scattered storms will to bring a low threat each afternoon and
evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for COZ035>041.

&&

UPDATE...Hiris
SHORT TERM...Gimmestad
LONG TERM...EJD
AVIATION...Entrekin
HYDROLOGY...EJD/Gimmestad
Hazardous weather outlook, Jul 1, 10:35 AM MDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1035 AM MDT Thu Jul 1 2021

COZ030>051-021645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1035 AM MDT Thu Jul 1 2021

...FLASH FLOOD WATCH FOR THE FOOTHILLS AND URBAN CORRIDOR TODAY...

This hazardous weather outlook is for northeast and north
central Colorado.

.DAY ONE...Today and Tonight

Increased thunderstorm activity is expected this afternoon and
evening. Storms will be slow moving and some will produce rainfall
of 1 to 3 inches in an hour or two, which could produce
significant flooding if it occurs over one of the new burn areas.
The threat is greatest over the east slopes of the Front Range
between 12 PM and 8 PM. There is a substantial threat of flooding
for the burn areas in Grand county as well though the potential
for a large flood event is less there. Minor flooding is possible
from heavy rainfall in other areas. The heavy rain threat will
decrease over the mountains this evening, but may linger on the
plains until around midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday afternoon and evening will see more scattered to
widespread showers and storms. Locally heavy rainfall is possible
due to slow storm motion and with convection focused over the
east slopes of the Front Range there is an elevated threat of
flash flooding for burn areas. The risk will decrease through the
weekend as a warmer, drier pattern sets in, though a low threat
will persist with regular afternoon convection. Temperatures will
gradually warm back into the upper 80s to lower 90s by the Fourth
of July holiday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of heavy rain or flooding would be appreciated.

In the hours before

Special weather statement, Jul 1, 12:30 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1230 PM MDT Thu Jul 1 2021

COZ043-045-011900-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
1230 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD AND NORTH
CENTRAL ADAMS COUNTIES UNTIL 100 PM MDT...

At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Prospect Valley, or 31 miles southwest of Fort Morgan,
moving south at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Prospect Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3995 10448 4017 10441 4016 10416 3994 10415
TIME...MOT...LOC 1830Z 344DEG 4KT 4005 10432

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:20 PM MDTAreal Flood AdvisoryBOUWeld115 min
Jun 30, 8:50 PM MDTFlash Flood WarningBOUWeld3 hr
Jun 30, 10:32 PM MDTFlash Flood WarningBOUWeld3 hr
Jul 1, 12:56 AM MDTFlash Flood WarningBOUWeld3 hr
Jul 1, 8:46 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 7 more12 hr
Jul 1, 11:27 AM MDTAreal Flood AdvisoryBOUElbert93 min
Jul 1, 11:49 AM MDTFlash Flood WarningBOULarimer116 min
Jul 1, 11:51 AM MDTAreal Flood AdvisoryBOUWeld84 min
Jul 1, 12:13 PM MDTFlash Flood WarningBOUClear Creek, Gilpin86 min
Jul 1, 12:21 PM MDTAreal Flood AdvisoryBOUElbert114 min
Jul 1, 12:24 PM MDTFlash Flood WarningBOUWeld2 hr
Jul 1, 12:28 PM MDTAreal Flood AdvisoryBOUWeld92 min
Jul 1, 12:56 PM MDTSpecial Weather StatementBOUAdams34 min
Jul 1, 12:58 PM MDTAreal Flood AdvisoryBOUGrand92 min
Jul 1, 1:05 PM MDTAreal Flood AdvisoryBOUAdams, Weld85 min
Jul 1, 1:12 PM MDTAreal Flood AdvisoryBOUWeld93 min
Jul 1, 1:25 PM MDTAreal Flood AdvisoryBOUDouglas95 min
Jul 1, 1:28 PM MDTFlash Flood WarningBOUWeld2 hr
Jul 1, 1:33 PM MDTAreal Flood AdvisoryBOUGrand87 min
Jul 1, 1:55 PM MDTAreal Flood AdvisoryBOUElbert95 min
Jul 1, 2:20 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe3 hr
Jul 1, 2:24 PM MDTSpecial Weather StatementBOUArapahoe21 min
Jul 1, 2:26 PM MDTSevere Thunderstorm WarningBOUArapahoe34 min
Jul 1, 2:52 PM MDTAreal Flood AdvisoryBOUBoulder, Larimer83 min
Jul 1, 3:04 PM MDTAreal Flood AdvisoryBOUArapahoe86 min
Jul 1, 3:09 PM MDTFlash Flood WarningBOULarimer114 min
Jul 1, 3:17 PM MDTAreal Flood AdvisoryBOUBoulder88 min
Jul 1, 3:21 PM MDTFlash Flood WarningBOUArapahoe114 min
Jul 1, 3:36 PM MDTSpecial Weather StatementBOUBoulder24 min
Jul 1, 3:51 PM MDTAreal Flood AdvisoryBOULarimer84 min
Jul 1, 3:55 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver95 min
Jul 1, 4:03 PM MDTAreal Flood AdvisoryBOUBoulder87 min
Jul 1, 4:27 PM MDTAreal Flood AdvisoryBOUJefferson93 min
Jul 1, 4:36 PM MDTFlash Flood WarningBOUJefferson84 min
Jul 1, 4:42 PM MDTAreal Flood AdvisoryBOULarimer93 min
Jul 1, 5:19 PM MDTAreal Flood AdvisoryBOUPark86 min
Jul 1, 5:57 PM MDTAreal Flood AdvisoryBOUJefferson, Park93 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.